Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Phoenix, AZ

July 24, 2013Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2013, 3:23 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 3:23 PM MST (22:23 UTC)
Expired
Jul 24, 2013, 6:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WGUS55 KPSR 242223
FFWPSR
AZC013-250130-
/O.NEW.KPSR.FF.W.0006.130724T2223Z-130725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM MST WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES SYCAMORE CREEK...

* UNTIL 630 PM MST

* AT 321 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY RAIN OVER THE SUNFLOWER BURN AREA. THE RAIN WILL PRODUCE
  SIGNIFICANT FLOW IN CREEKS AND WASHES ACCOMPANIED BY MUD...ROCKS...
  AND DEBRIS. THREE QUARTERS OF AN INCH OF RAIN HAS ALREADY FALLEN   
  OVER THE NORTHERN PORTION OF THE BURN AREA. 

* FLASH FLOODING OF THE SYCAMORE CREEK DRAINAGE IS IMMINENT AND WILL
  IMPACT THE COMMUNITY OF SUNFLOWER...AS WELL AS LOW WATER CROSSINGS
  OF FOREST ROADS AND TRAILS. THIS INCLUDES FOREST ROAD 22 SOUTH     
  OF HIGHWAY 87...THE ARIZONA TRAIL...AND BOULDER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE BANKS OF SYCAMORE CREEK OR OTHER NEARBY DRAINAGE
AREAS MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROAD. TURN AROUND DONT DROWN.

LIFE-THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL TRIGGER MUD AND DEBRIS FLOWS...AND
ROCKSLIDES IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT.

&&

LAT...LON 3399 11145 3383 11149 3385 11157 3400 11153

$$

LEINS
2 follow-up statements
263 
WGUS75 KPSR 242345
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST WED JUL 24 2013

AZC013-250130-
/O.CON.KPSR.FF.W.0006.000000T0000Z-130725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
445 PM MST WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
EXTREME NORTHEASTERN MARICOPA COUNTY...

AT 442 PM MST...RAINFALL HAS ENDED ACROSS THE SUNFLOWER BURN AREA. 
HOWEVER MOST OF THE RAINFALL OCCURRED ON THE NORTHERN PORTION OF THE 
BURN AREA...AND RUNOFF ALONG SYCAMORE CREEK WILL LIKELY NOT MAKE ITS 
WAY TO SUNFLOWER UNTIL 530 OR 600 PM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYCAMORE
CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE BANKS OF SYCAMORE CREEK OR OTHER NEARBY DRAINAGE
AREAS MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROAD. TURN AROUND DONT DROWN.

LIFE-THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL TRIGGER MUD AND DEBRIS FLOWS...AND
ROCKSLIDES IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT.

&&

LAT...LON 3399 11145 3383 11149 3385 11157 3400 11153

$$

LEINS
645 
WGUS75 KPSR 250121
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
621 PM MST WED JUL 24 2013

AZC013-250130-
/O.EXP.KPSR.FF.W.0006.000000T0000Z-130725T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
621 PM MST WED JUL 24 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR EXTREME
NORTHEASTERN MARICOPA COUNTY...

RAINFALL HAS ENDED ACROSS THE SUNFLOWER BURN AREA...BUT MINOR RUNOFF 
COULD STILL OCCUR ALONG SYCAMORE CREEK. HOWEVER...THE THREAT OF  
FLASH FLOODING HAS ENDED. 

LAT...LON 3399 11145 3383 11149 3385 11157 3400 11153

$$

LEINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:00 PM MST, 23 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST WED JUL 24 2013

.UPDATE...TO AVIATION DISCUSSION...

&&

.SYNOPSIS...
MONSOON CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS PRIMARILY IN THE LATE AFTERNOON
AND EVENING. DRIER CONDITIONS ARE EXPECTED BEGINNING MONDAY.

&&

.DISCUSSION...
TEMPERATURES ARE RUNNING 4 TO 7 DEGS WARMER THAN YESTERDAY WITH FEW
CLOUDS AVAILABLE TO INHIBIT WARMING. MOISTURE LEVELS ARE JUST A BIT
LOWER THAN YESTERDAY BUT STILL HOLDING IN WITH DEW POINTS MOSTLY IN
THE LOW 60S. VISIBLE SATELLITE SHOWS BUILDUPS OVER THE MOGOLLON RIM
AND BRADSHAW MTNS AND CENTRAL YAVAPAI COUNTY. THESE STORMS DO NOT
SHOW MUCH MOVEMENT AS STEERING WINDS ARE WEAK. ELSEWHERE ONLY
SCATTERED CLOUDS CAN BE FOUND. WATER VAPOR SATELLITE IMAGERY SHOWS A
MARKED DRY SLOT IN THE MIDDLE TO UPPER ATMOSPHERE IN A ZONE FROM
NORTHERN BAJA UP THOUGH MARICOPA COUNTY. TO THE WEST IS A FEATURE
SIMILAR TO AN ATMOSPHERIC RIVER PUSHING MOISTURE INTO CENTRAL CA. TO
THE EAST IS A PRONOUNCED MONSOON RIVER...IF YOU WILL...OF MOISTURE
THAT IS CLIPPING THE SOUTHEASTERN EDGE OF ARIZONA AND LARGELY
COVERING NEW MEXICO. THIS MORNING\S 12Z PHX SOUNDING IS SIMILAR TO
YESTERDAY\S BUT SOME A BIT OF DRYING IN THE UPPER ATMOSPHERE.
HOWEVER...PWAT REMAINS FAIRLY MOIST AT 1.68 INCHES AND THE PHOENIX
GPSMET PWAT TRACE SHOWS A SLIGHT UPTICK IN VALUES OVER THE PAST 24
HRS.

MODELS SHOW A BROAD RIDGE OF HIGH PRESSURE ALIGNED NW-SE ACROSS SO
NV THROUGH AZ AND DOWN OVER THE RIO GRANDE. EMBEDDED INTO THE RIDGE
IS AN INVERTED TROUGH OVER SE AZ. THIS TROUGH IS PROGGED TO SLOWLY
MOVE TOWARDS THE NW...INCHING OVER INTO THE CENTRAL AZ AREA OVER THE
NEXT FEW DAYS. THIS WILL GIVE US A SLIGHTLY INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW DAYS AND INTO THE
WEEKEND. ACTIVITY WILL BE BETTER FOCUSED OVER THE HIGHER TERRAIN AND
COULD HAVE POTENTIAL FOR SENDING SOME OUTFLOW BOUNDARIES OVER THE
LOWER DESERTS...RESULTING IN SOME CHANCES FOR DUST STORMS.

BY MONDAY 850H TEMPS WILL BE CLIMBING AND HIGH PRESSURE RIDGE
BUILDING BACK IN. THIS SHOULD SPELL A BIT OF A WARM UP AND REDUCED
MONSOON ACTIVITY ACROSS THE LOWER DESERTS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
ISO TO SCT STORM COVERAGE WILL CONTINUE OVER THE MTNS TO THE NORTH
AND EAST OF THE PHX METRO THIS EVENING. STORMS HAVE THE POTENTIAL TO
SEND GUSTY OUTFLOWS...AND ADDITIONAL STORM DEVELOPMENT ALONG THOSE
BOUNDARIES...MOSTLY FROM THE NORTH OVER THE NEXT FEW HOURS. SLIGHT
UNCERTAINTY WITH RESPECT TO STORM ACTIVITY IN THE VICINITY OF THE
TERMINALS. CONFIDENCE IS A BIT HIGHER IN GUSTY OUTFLOW WINDS MOVING
THROUGH THE METRO AT OR AFTER 25/00Z. BEFORE ANY OUTFLOW
INTRUSIONS...WINDS WILL TEND TO FAVOR WESTERLY HEADINGS...AT TIMES
GUSTING TO NEAR 15KTS...THROUGH THE AFTERNOON. TYPICAL EASTERLY
DRAINAGE HEADINGS EXPECTED DURING THE EVENING WITH BKN TO OVC DEBRIS
CLOUDINESS POSSIBLE AOA 15KFT TO 20KFT LINGERING OVERNIGHT.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
GNLY DRY CONDITIONS WITH PERIODS OF AFTERNOON HIGH BASED CU
DEVELOPMENT ACROSS SOUTHEAST CA AND THE LOWER COLORADO RIVER VALLEY
EXPECTED FOR THE TAF PERIOD. WEST WINDS FOR KIPL WILL TURN
SESTRLY TOWARDS MORNING WHILE KBLH CAN EXPECT SOUTHERLY FLOW TO
PERSIST...AT TIMES APPROACHING 12 KTS IN SPEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
MOISTENING TREND WILL TAKE PLACE FRIDAY AS ANOTHER LOW PRESSURE
SYSTEM MOVES INTO SOUTHERN ARIZONA. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE...PARTICULARLY ACROSS THE EASTERN ARIZONA
HIGHER TERRAIN INCLUDING SOUTHERN GILA COUNTY...BUT ALSO INTO THE
LOWER DESERTS OF SOUTH-CENTRAL ARIZONA. SOUTHWESTERLY FLOW WILL
BRING SOMEWHAT DRIER CONDITIONS TO THE REGION DURING THE LATE
WEEKEND AND INTO NEXT WEEK. MINIMUM HUMIDITIES WILL BE ELEVATED
THROUGH THE WEEKEND WITH READINGS MOSTLY GREATER THAN 20 PERCENT.
EARLY NEXT WEEK RH VALUES WILL FALL BACK INTO THE TEENS ESPECIALLY
OVER THE WESTERN DESERTS. A WARMING TREND IS EXPECTED...WITH A
RETURN TO NEAR NORMAL TEMPERATURES. NO SIGNIFICANT WINDS ARE
EXPECTED DURING THE PERIOD...WITH TYPICAL AFTERNOON AND EARLY
EVENING GUSTINESS LIKELY ESPECIALLY ACROSS HIGHER TERRAIN LOCATIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...WATERS
AVIATION...NOLTE
FIRE WEATHER...CB/HIRSCH
Hazardous weather outlook, Jul 24, 4:46 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
446 AM MST WED JUL 24 2013

AZZ022-023-027-028-251200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
446 AM MST WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
LOWER DESERTS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ON THURSDAY...WITH CHANCES INCREASING
ON FRIDAY AND CONTINUING INTO THE WEEKEND. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG
WIND GUSTS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-251200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
446 AM MST WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON
AND EVENING FROM THURSDAY THROUGH SUNDAY. STORMS WILL BE CAPABLE OF BRIEF
HEAVY RAIN...LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ030>033-251200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
446 AM MST WED JUL 24 2013 /446 AM PDT WED JUL 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE  TODAY OVER THE LOWER
DESERTS OF SOUTHWEST ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS
AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LITTLE...IF ANY THUNDERSTORM ACTIVITY IS EXPECTED ON THURSDAY.
MOISTURE AND THUNDERSTORM CHANCES WILL INCREASE AGAIN ON
FRIDAY...THEN CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.